MAYVILLE — The Chautauqua County Department of Mental Hygiene is cautioning parents and guardians about the New TikTok “Benadryl Challenge.”
This challenge, involving taking large amounts of diphenhydramine (also known as Benadryl) to try and achieve a high and hallucinate, is extremely dangerous and has already sent teens to the hospital in acute distress.
Benadryl is a type of sedating antihistamine commonly used to treat allergies. It works by blocking the cholinergic nervous system so taking too much of it can cause life-threatening system wide effects.
“Large amounts cause exaggerated effects,” said Dr. Robert Weber, Pharm.D., an administrator for pharmacy services at The Ohio State University Wexner Medical Center.
Dr. Weber adds that the following issues can arise after taking too much:
• High body temperature;
• Blurred vision;
• High blood pressure;
• Brain damage;
• Heart attack; and
Taking too much Benadryl at any age is very dangerous. The diphenhydramine (Benadryl) dosing guide is as follows: children ages 6-12 should only take one tablet every four to six hours; anyone over the age of 12 is recommended to take one or two tablets every four to six hours.
Children under the age of 6 are not recommended to take the medication at all. No more than six doses of the drug should be taken within a 24-hour period.